Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Flagstaff, AZ

June 25, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 25, 2022, 4:23 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 4:23 PM MST (23:23 UTC)
Expired
Jun 25, 2022, 7:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS55 KFGZ 252323
FFWFGZ
AZC025-260230-
/O.NEW.KFGZ.FF.W.0004.220625T2323Z-220626T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
423 PM MST Sat Jun 25 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 730 PM MST.

* At 420 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in Southeast Yavapai County along Tangle Creek and the 
  Verde River. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Horseshoe Reservoir.

This includes the following creeks, washes and rivers...
  Horse Creek, Squaw Creek, Professor Creek, Sycamore Creek, Dry 
  Creek, Tangle Creek, Bishop Creek, Lime Creek, South Fork Mud 
  Spring Creek, Ash Spring Creek, Mud Spring Creek, South Prong 
  Sycamore Creek, Verde River, Davenport Wash, Silver Creek, Pigeon 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

Get out of washes and creeks if you are camping or hiking! Flooding 
is occurring or imminent and will inundate area drainages.

&&

LAT...LON 3435 11188 3435 11177 3416 11177 3404 11156
      3400 11157 3400 11158 3400 11168 3400 11169
      3400 11170 3400 11171 3400 11172 3400 11173
      3400 11174 3400 11175 3401 11179 3401 11181
      3401 11182 3410 11189

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
2 follow-up statements
478 
WGUS75 KFGZ 260041
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
541 PM MST Sat Jun 25 2022

AZC025-260230-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-220626T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
541 PM MST Sat Jun 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR YAVAPAI COUNTY...

At 538 PM MST, Doppler radar indicated that heavy rain has ended in 
southeast Yavapai County along Tangle Creek and the Verde River. 
However, between 1 and 2 inches of rain have fallen over portions of 
these drainages, and flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Horseshoe Reservoir.

This includes the following creeks, washes and rivers...
  Horse Creek, Squaw Creek, Professor Creek, Sycamore Creek, Dry 
  Creek, Tangle Creek, Bishop Creek, Lime Creek, South Fork Mud 
  Spring Creek, Ash Spring Creek, Mud Spring Creek, South Prong 
  Sycamore Creek, Verde River, Davenport Wash, Silver Creek, Pigeon 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

Get out of washes and creeks if you are camping or hiking! Flooding 
is occurring or imminent and will inundate area drainages.

&&

LAT...LON 3435 11188 3435 11177 3416 11177 3404 11156
      3400 11157 3400 11158 3400 11168 3400 11169
      3400 11170 3400 11171 3400 11172 3400 11173
      3400 11174 3400 11175 3401 11179 3401 11181
      3401 11182 3410 11189

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
994 
WGUS75 KFGZ 260230
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
730 PM MST Sat Jun 25 2022

AZC025-260240-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-220626T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
730 PM MST Sat Jun 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
YAVAPAI COUNTY...

The heavy rain has ended. Storm runoff will continue through the 
evening along Tangle Creek and the Verde River in southeast Yavapai 
County, but the threat of flash flooding has diminished.

LAT...LON 3435 11188 3435 11177 3416 11177 3404 11156
      3400 11157 3400 11158 3400 11168 3400 11169
      3400 11170 3400 11171 3400 11172 3400 11173
      3400 11174 3400 11175 3401 11179 3401 11181
      3401 11182 3410 11189

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:27 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 25, 2:27 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
227 PM MST Sat Jun 25 2022

.SYNOPSIS...Monsoonal flow will continue to bring showers and
thunderstorms to central and northern Arizona well into next
week. Gusty winds, localized heavy rainfall, and lightning will be
the primary concerns.

&&

.DISCUSSION...Weak steering flow and instability have led to
topographically-favored convection with outflow-dominated
propagation. Satellite shows that the storms are being well-
ventilated by anvil-level flow toward the northeast, allowing the
storms to grow most efficiently on the SW flanks along the
prominent outflows. PW's are good for this time of year, but not
particularly rich, at around 0.6" in Flagstaff. A few storms have
become strong, with the heavier local accumulations on the order
of 0.5"- 1.0".

A weak flow pattern aloft will keep Arizona within the monsoon
moisture plume through next week. The ebb and flow of monsoon
activity will be modulated by the magnitude of the moisture, weak
forcing, and storm motion within the steering-level flow.

As the upper level high strengthens over southern Nevada and
moves over Arizona Tuesday and Wednesday, a slight down-tick in
activity is expected within the subsident atmosphere beneath the
axis of the high pressure. By Thursday and Friday, the high slides
to the east of Arizona and could engender a more robust surge of
moisture into the area from the south.

In any case, the primary threats for locally heavy rain and gusty
winds with the strongest storms will contine across Northern
Arizona.

&&

.AVIATION....For the 00Z TAF package...Scattered thunderstorms
with LCL MVFR conditions, erratic winds, and locally heavy rain
will diminish after 02Z this evening. Scattered thunderstorms will
develop again on Sunday, most numerous over the high terrain.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will
develop again on Sunday and Monday, with frequent lightning,
gusty outflow winds, and locally heavy rain with the strongest
storms.

Tuesday through Thursday...Our typical monsoon cycle of
daily scattered thunderstorms will continue through Thursday.
Outside of storm activity, winds will generally be light and
temperatures slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 25, 1:30 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
130 PM MST Sat Jun 25 2022

AZZ016-018-252100-
Northern Gila County-Eastern Mogollon Rim-
130 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of Gila and Coconino
Counties through 200 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
Pine, or 9 miles northwest of Payson. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph, up to half inch hail., and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geronimo Estates, Pine, Strawberry and Tonto Natural Bridge State
Park.

This includes State Route 87 between mile markers 260 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3427 11142 3431 11154 3443 11152 3437 11131
TIME...MOT...LOC 2029Z 197DEG 2KT 3434 11145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JM
Special weather statement, Jun 25, 1:52 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
152 PM MST Sat Jun 25 2022

AZZ008-037-252130-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
152 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of Yavapai County
through 230 PM MST...

At 150 PM MST, Doppler radar was tracking a strong thunderstorm near
Wagoner just west of Crown King, or 23 miles northeast of
Wickenburg, slowly moving south at 5 to 10 mph.

HAZARD...Wind gusts up to 50 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crown King, Wagoner and Walnut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 11253 3425 11232 3405 11230 3412 11266
TIME...MOT...LOC 2050Z 015DEG 10KT 3420 11245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JM
Special weather statement, Jun 25, 2:43 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
243 PM MST Sat Jun 25 2022

AZZ018-252230-
Northern Gila County-
243 PM MST Sat Jun 25 2022

...Strong thunderstorms will impact portions of Gila County through
330 PM MST...

At 242 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Payson to Rye to Jakes Corner. Movement
was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Star Valley, Oxbow Estates, Round Valley, East Verde Estates,
Mesa Del Caballo, Jakes Corner, Gisela, Rye, Deer Creek and Houston
Mesa Campground.

This includes the following highways...
 State Route 260 between mile markers 252 and 257.
 State Route 188 between mile markers 271 and 276.
 State Route 87 southbound between mile markers 241 and 251.
 State Route 87 between mile markers 231 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3432 11137 3420 11108 3396 11109 3398 11141
      3405 11144 3415 11147 3423 11154
TIME...MOT...LOC 2142Z 226DEG 8KT 3423 11142 3412 11132 3401 11134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Jun 25, 3:24 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
424 PM MDT Sat Jun 25 2022

AZZ005-009-252300-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
424 PM MDT Sat Jun 25 2022

...A strong thunderstorm will impact Page and Lake Powell through
500 PM MDT/400 PM MST/...

At 421 PM MDT/321 PM MST/, Doppler radar was tracking a strong
thunderstorm over Big Five, or over Page. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Page, Big Five, LeChee, Antelope Canyon Near Sr 98, Wahweap, Antelope
Creek Basin, Lake Powell and Waterholes Canyon.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 538 and 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Strong winds will cause dangerous boating
conditions. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 3700 11120 3679 11118 3676 11154 3700 11163
TIME...MOT...LOC 2221Z 166DEG 3KT 3688 11143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJ
Local storm report, Jun 25, 3:54 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     9 NNE PRESCOTT VALLEY   34.72N 112.26W
06/25/2022                   YAVAPAI            AZ   PUBLIC

            LANDSPOUT LOCATED NORTH OF HIGHWAY 89 NORTH
            OF PRESCOTT VALLEY. LOCATION ESTIMATED.

&&

ET
Special weather statement, Jun 25, 4:03 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
503 PM MDT Sat Jun 25 2022

AZZ005-009-260000-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
503 PM MDT Sat Jun 25 2022

...A strong thunderstorm will impact Page and Lake Powell through
600 PM MDT/500 PM MST/...

At 501 PM MDT/401 PM MST/, Doppler radar was tracking a strong
thunderstorm over Big Five, or over Page, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. The storm will create dangerous boating
         conditions on Lake Powell.

Locations impacted include...
Page, Big Five, LeChee, Lees Ferry, Antelope Canyon Near Sr 98,
Wahweap, Antelope Creek Basin, Lake Powell and Waterholes Canyon.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 540 and 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3700 11136 3685 11134 3680 11156 3700 11166
TIME...MOT...LOC 2301Z 166DEG 9KT 3688 11147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:28 AM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jun 25, 12:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jun 25, 1:03 PM MSTSpecial Weather StatementFGZYavapai42 min
Jun 25, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Jun 25, 1:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 25, 1:52 PM MSTSpecial Weather StatementFGZYavapai38 min
Jun 25, 2:43 PM MSTSpecial Weather StatementFGZ47 min
Jun 25, 3:06 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Jun 25, 3:10 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Jun 25, 3:24 PM MSTSpecial Weather StatementFGZ36 min
Jun 25, 3:36 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino114 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.